Wildfire, Delaware
- When
- February 7, 11:00 AM CST to February 9, 6:00 PM CST
- Where
- Delaware forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 36.408, -94.803 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, very strong wind with gusts to over 40 mph, and very dry air, combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma on the 7th and 8th. Numerous wildfires occurred across the region, but the largest fires affected Delaware County, where over 400 acres were burned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, very strong wind with gusts to over 40 mph, and very dry air, combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma on the 7th and 8th. Numerous wildfires occurred across the region, but the largest fires affected Delaware County, where over 400 acres were burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 7, 10:10 AM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1010 AM CST Wed Feb 7 2024 ...New SHORT TERM... .SHORT TERM... (The rest of today ) Issued at 1008 AM CST Wed Feb 7 2024 Warm and breezy conditions expected this afternoon. 12z soundings sampled a warm low level profile which will only be limited by periods of thicker high cloud. Forecast is on track and update will incorporate observed trends. && .LONG TERM... (Tonight through Tuesday) Issued at 358 AM CST Wed Feb 7 2024 South winds will stay up overnight tonight, resulting in a very mild night for February, with overnight lows only falling back into the upper 40s to lower 50s. Some locations may even see temperatures rise a few degrees late tonight. A few showers may develop late tonight into Thursday morning across parts of southeast Oklahoma into northwest Arkansas. Skies will clear by Thursday afternoon, with gusty south to southwest winds helping push temperatures up into the upper 60s to lower 70s. Fire weather concerns will increase by Thursday afternoon, especially across parts of eastern Oklahoma, as dew points fall into the 30s. Friday will be another warm day, but winds will relax considerably ahead of an approaching cold front. This front will sweep across the area Friday night, bringing the potential for a few showers and perhaps a rumble of thunder or two across parts of southeast Oklahoma and northwest Arkansas. The next storm system is still on track to affect the area over the weekend bringing a chance of showers. While the models have come into a bit better agreement with this system, differences remain on the track/strength of the upper system as it moves across the area Sunday night into early Monday. There is some potential for rain mixing with or changing to snow later Sunday night into early Monday if things work out just right, so the latest trends with this system will need to be closely monitored. Regardless, a quick warmup will ensue early next week once this system departs, so any winter weather impacts will be brief. && .AVIATION... (12Z TAFS) Issued at 554 AM CST Wed Feb 7 2024 VFR anticipated to prevail at all TAF sites through this evening with mid/high level clouds through the daytime. Sfc winds increase and become gusty later this morning and through the afternoon, with gusts between 20-25 knots. A strengthening southerly low- level jet (LLJ) develops early this evening and persists through the overnight hours over the region. Introduced LLWS at all sites after 00z this evening through the remainder of the TAF period, with a 45-50 knot LLJ at or around 2,000 feet above ground level. Low-level stratus (MVFR) ceilings are forecast to develop after midnight tonight as winds begin to veer more south-southwesterly. Mejia && .PRELIMINARY POINT TEMPS/POPS... TUL 66 53 71 44 / 0 10 0 0 FSM 68 50 71 48 / 0 20 20 0 MLC 67 53 72 47 / 0 10 10 0 BVO 66 50 70 39 / 0 0 0 0 FYV 65 48 68 44 / 0 20 20 0 BYV 64 49 66 46 / 0 20 20 0 MKO 67 51 71 45 / 0 10 10 0 MIO 65 51 68 44 / 0 10 10 0 F10 67 52 70 45 / 0 10 0 0 HHW 67 52 71 49 / 0 20 10 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...07 LONG TERM....05 AVIATION...67
Hazardous Weather Outlook National Weather Service Tulsa OK 511 AM CST Wed Feb 7 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-081100- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 511 AM CST Wed Feb 7 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...This Afternoon. FIRE WEATHER DANGER. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...This Afternoon. DISCUSSION... South winds will increase today, with a few gusts over 30 miles an hour this afternoon into tonight. This will also raise fire weather concerns some, although considerable high level cloudiness will keep these concerns rather limited. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Very High Fire Weather Potential...High Wind Potential. FRIDAY and SATURDAY...No Hazards. SUNDAY...Winter Weather Potential. MONDAY and TUESDAY...No Hazards. EXTENDED DISCUSSION... Gusty south to southwest winds, warm temperatures, and lowering humidity values Thursday afternoon will further raise fire weather concerns, especially across parts of eastern Oklahoma. An upper level storm system will affect the area this weekend bringing a chance of showers. As the center of the storm system moves over the area late Sunday night into early Monday, the rain may mix with or change to snow before ending. At this time, any winter weather impacts look to be minor and brief. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162598.